Hail, Gove
- When
- June 18, 4:55 PM CST
- Where
- Gove County, 0.69 mi S of Grainfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -100.470
A few small clusters of thunderstorms moved across Gove, Sheridan and Graham counties during the late afternoon and early evening hours, producing hail from nickel to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A few small clusters of thunderstorms moved across Gove, Sheridan and Graham counties during the late afternoon and early evening hours, producing hail from nickel to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 3:53 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 353 PM MDT WED JUN 18 2014 .UPDATE... ISSUED AT 353 PM MDT WED JUN 18 2014 UPDATED FORECAST TO ACCOUNT FOR LATEST TRENDS. WITH RESPECT TO THE ENVIRONMENT...THE ATMOSPHERE IS QUITE UNSTABLE ALONG AND JUST NORTH OF THE FRONT WITH 3000 J/KG SBCAPE ACCORDING TO THE LATEST SPC MESOANALYSIS. 0-6 KM BULK SHEAR IS FAIRLY WEAK ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS IMMEDIATELY ALONG THE STALLED COLD FRONT...LOCATED OVER WICHITA AND GREELEY COUNTIES IN NORTHWEST KANSAS. 0-3 KM HELICITY ALONG THE FRONT ARE ANALYZED UP TO 200 M2/S2. WILL NEED TO WATCH LOCATIONS ALONG THE FRONT WITH A STALLED BOUNDARY...HIGH SBCAPE AND ENHANCED SURFACE VORTICITY IN THE VICINITY. THIS ENVIRONMENT COULD BE FAVORABLE FOR SHORT LIVED...LANDSPOUT TYPE TORNADOES. OTHER THAN THAT...THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WITH A LARGE AMOUNT OF INSTABILITY AND WEAK WIND SHEAR...STORMS THIS AFTERNOON MAY BE MORE OF THE PULSE VARIETY SO HAIL LARGER THAN GOLF BALLS... POSSIBLY PING PONG BALLS...SEEMS MOST UNLIKELY. ATTENTION THEN TURNS TO COLORADO LATER THIS EVENING FOR ADDITIONAL DEVELOPMENT ALONG THE FRONT RANGE THAT SHOULD MOVE ACROSS MAINLY NORTHERN SECTIONS OF THE FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1229 PM MDT WED JUN 18 2014 COLD FRONT HAS STALLED OUT THIS AFTERNOON ALONG THE SOUTHERN FRINGES OF THE FORECAST AREA IN NORTHWEST KANSAS. IT IS EXPECTED TO RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON AND BE NEAR A NORTON TO WALLACE LINE BEFORE BEING SWEPT SOUTH AGAIN BY A STRONGER COLD FRONT TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT...WITH MORE STORMS POSSIBLE COMING OUT OF NORTHEAST COLORADO ASSOCIATED WITH THE UPPER SHORTWAVE TROUGH AND THE SECONDARY COLD FRONT. WHILE VERY UNSTABLE CONDITIONS WILL EXIST ALONG AND SOUTH OF THE WARM FRONT...UPDRAFT ORGANIZATION WILL BE LIMITED BY WEAK DEEP LAYER SHEAR ON THE ORDER OF 15 TO 25KTS. AS A RESULT...MAIN HAZARDS WILL BE LOCALIZED DAMAGING WINDS AND LARGE HAIL. ACTIVITY WILL CONTINUE TO MOVE EAST OVERNIGHT AND SHOULD END AROUND MIDNIGHT. MIGHT SEE A COUPLE OF HOURS OF BREEZY TO WINDY CONDITIONS IMMEDIATELY BEHIND THE FRONT THIS EVENING AND EARLY INTO THE OVERNIGHT. THE FRONT WILL BE WELL TO THE SOUTH ON THURSDAY WITH LOWER DEW POINTS AND MORE STABLE CONDITIONS THROUGH MOST OF THE AFTERNOON. POST FRONTAL LOW LEVEL UPSLOPE REGIME WILL GRADUALLY BE ESTABLISHED BY LATE AFTERNOON...BUT WITH NO UPPER SUPPORT FOR LIFT BELIEVE IT WILL REMAIN DRY. TEMPERATURES TONIGHT AND THURSDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 156 PM MDT WED JUN 18 2014 DIFFICULT FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT TO REALLY ADD MUCH DETAIL AS FAR AS TIMING AND LOCATION OF POSSIBLE RAINFALL GIVEN THE RATHER BROAD LIFT AND INSTABILITY OVER THE AREA. THURSDAY NIGHT THE RIGHT ENTRANCE OF THE 300MB JET IS OVER THE AREA BEHIND THE DEPARTING UPPER LEVEL LOW...AS ANOTHER SMALLER 500MB SHORT WAVE TROUGH MOVES INTO THE AREA FROM THE WEST. MEANWHILE THE UPPER LEVEL RIDGE TO THE SOUTH BUILDS NORTH SLIGHTLY CAUSING THE SHORT WAVE TROUGH TO ALSO MOVE NORTH AND THE DRY LINE TO RETREAT BACK INTO THE AREA FROM THE EAST. AM THINKING THERE WILL BE TWO AREAS WHERE STORMS MAY FIRE...ALONG THE RETREATING DRY LINE WHERE THE ELEVATED CAPE IS HIGHEST AND/OR AHEAD OF THE ADVANCING SHORT WAVE TROUGH FROM COLORADO WHICH MAY ALSO HAVE SOME STORMS ADVANCING AHEAD OF IT AS THE TROUGH MOVES INTO THE AREA. AS THE NIGHT PROGRESSES ISENTROPIC LIFT INCREASES OVER THE WEST AHEAD OF THE TROUGH WHICH WILL STALL AFTER MIDNIGHT. ELEVATED CAPE DECLINES AFTER MIDNIGHT TO UNDER 1000J/KG...SO AM THINKING ISOLATED COVERAGE AT BEST. 0-6KM BULK SHEAR IS AROUND 30KTS SO A SEVERE STORM CANNOT BE RULED OUT DURING THE EVENING. FRIDAY MORNING THERE MAY BE SOME ISOLATED LINGERING STORMS ALONG THE KS/NE BORDER WHERE THE BEST LIFT AND ELEVATED INSTABILITY WILL BE. THESE SHOULD MOVE OUT/DISSIPATE BY NOON. DURING THE AFTERNOON ATTENTION FOCUSES ON THE DRY LINE NEAR THE CO/KS LINE. INSTABILITY QUICKLY INCREASES DURING THE AFTERNOON OVER THE DRY LINE AS THE 500MB SHORT WAVE TROUGH OVER EASTERN COLORADO DEEPENS...PLACING BROAD LIFT OVER THE AREA. STORM COVERAGE SHOULD PEAK BY MID AFTERNOON...AS IS TYPICAL...AND MOVE EAST/NORTHEAST ACROSS THE AREA THROUGH THE EVENING. FRIDAY EVENING THE ONGOING STORMS WILL CONTINUE TO MOVE EAST/NORTHEAST...MOVING OUT OF THE AREA AROUND MIDNIGHT. CAPE PROFILES ARE FAIRLY FAT BUT WINDS IN THE HAIL GROWTH ZONE ARE FAIRLY LOW...AROUND 25KTS. HOWEVER 0-6KM BULK SHEAR IS AROUND 30KTS BY EARLY EVENING SO A SEVERE STORM CANNOT BE RULED OUT. SATURDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE TRI-STATE AREA AS MULTIPLE UPPER LEVEL SHORT WAVE TROUGHS MOVE THROUGH. THE BEST CHANCE FOR RAINFALL WILL BE SUNDAY NIGHT AS A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA ACCOMPANIED BY A COLD FRONT. THE LATEST MODEL TRENDS LEAN TOWARDS SLIGHTLY SLOWING THE TROUGH DOWN. IN ADDITION THERE ARE VERY LIGHT UPPER LEVEL WINDS ACROSS PLAINS DUE TO A HIGH PRESSURE OVER THE SOUTHERN CONUS AND AN UPPER LEVEL TROUGH ON EACH COAST...WHICH WOULD FURTHER INDICATE THE TROUGH WILL LIKELY MOVE SLOWER THAN CURRENTLY SHOWN. THERE WILL BE SOME WRAP AROUND RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT WHICH WILL FURTHER PROLONG THE RAINFALL OVER THE AREA. TEMPERATURES FOR THE PERIOD WILL BE WARMEST DURING THE WEEKEND...WITH TEMPERATURES OVERALL BEING NEAR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1108 AM MDT WED JUN 18 2014 COLD FRONT WILL STALL OUT IN NORTHWEST KANSAS EARLY THIS AFTERNOON THEN RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON. WINDS AT KGLD WILL SHIFT WITH THE FRONTAL PASSAGE...BUT THE WARM FRONT NOT LIKELY TO MAKE IT TO KMCK. THE MAIN AVIATION CONCERN WILL BE SCATTERED AFTERNOON/EVENING THUNDERSTORMS NEAR THE FRONT AS WELL AS WITH OTHER STORMS COMING OUT OF NORTHEAST COLORADO. AREAL COVERAGE WILL BE LIMITED SO WILL NOT INCLUDE A MENTION IN THE TERMINAL FORECASTS AT THIS TIME. BASES WILL BE RELATIVELY HIGH WITH THESE STORMS WITH STRONG WINDS THE MAIN THREAT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...RRH SHORT TERM...024 LONG TERM...JTL AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT WED JUN 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 358 PM MDT WED JUN 18 2014 /458 PM CDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE WILL LIKELY BE TWO ROUNDS OF THUNDERSTORMS... ONE THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST KANSAS AND ANOTHER TONIGHT FOR LOCATIONS NORTH OF HIGHWAY 40. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE DAMAGING WINDS. A SECONDARY THREAT OF LARGE HAIL EXISTS WITH A MAXIMUM HAIL SIZE UP TO PING PONG BALLS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED JUN 18 2014
KSZ029-182200-
GOVE-
429 PM CDT WED JUN 18 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SCOTT STATE LAKE...MOVING
NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3877 10082 3895 10070 3893 10037 3870 10052
3870 10082
TIME...MOT...LOC 2128Z 210DEG 27KT 3868 10077
DLFThe Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
8 hail. Local standard time, as filed.
Report received from social media.
Delayed report with time estimated from Doppler radar.
Some damage to corn crop also occurred, with extent and dollar amount of damage unknown.
Winds were also estimated to be gusting to 50 mph.
Spotter reported that hail almost covered the ground.
One inch diameter hail occurred at the intersection of Hwy 283 and Bogue Creek about 11 miles north of Hill City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527415, 527416, 527417, 527418, 527419, 527420, 527421, 527423.